Possible Side Effects of Proton Pump Inhibitors (PPIs)by Constance Pietrzak, M.D. Health Professional
Proton pump inhibitors (PPIs) are very effective medications used to treat a number of acid-related gastrointestinal disorders, including gastroesophageal reflux disease (GERD), stomach ulcers, tumors which result in hyper-secretion of a substance which in turn stimulates acid secretion (known as Zollinger Ellison Syndrome). They are also used in conjunction with antibiotics to treat an infection of the stomach called Helicobacter pylori.
PPIs work by blocking an enzyme involved in acid secretion in certain cells in the lining of the stomach, or parietal cells. These medications are the most potent acid blockers available. They should be taken on an empty stomach 30-60 minutes before a meal to obtain maximal benefit. Maintenance therapy is often used long-term, especially in individuals with GERD.
PPIs are safe to take, however, they should be taken under the guidance of your physician due to the recent concerns regarding the safety profile of PPIs.
The acid in the stomach helps protect the gut from various infections, and there is concern for an increase in certain infections as a result of blocking this acid protection. One particular intestinal infection linked to PPI use is Clostridium difficile (C. diff) diarrhea. The role of inhibition of acid secretion in increasing the risk of this infection remains unclear. Studies show an association between C. diff infection and PPI use, however, not causality. This is an important distinction to understand. It is recommended that in those taking PPIs who experience diarrhea, C. diff should be a clinical consideration. Some PPIs though, especially omeprazole are known to have a side effect of diarrhea, which is not infectious.
With a reduction in acid in the upper gastrointestinal (GI) tract, it is thought that more bacteria can colonize this area. Colonization of the upper GI tract with bacteria is thought to predispose people to pneumonia. Again, studies suggest an association (not causation) between PPI use and increased risk of pneumonia. These studies did not take into account the possibility of other health conditions contributing to the risk for pneumonia. Other studies were completed to avoid such limitations, and no association was found between PPI use and hospitalization for pneumonia.
Decreased magnesium level has been linked to PPI use. It is recommended that in those taking PPIs for longer than one year, physicians should check a magnesium level periodically. Also, magnesium levels should be checked in those who are about to start PPI therapy with plans for long-term use. Taking PPIs can cause a decrease in calcium absorption and inhibit bone formation, thereby affecting bone density. Studies have shown an increase risk in hip fractures in those on long-term PPI therapy, however, other studies only confirmed an increased risk if a second risk factor for bone fracture was present. At this time, the only recommendations regarding PPI use and risk for bone fractures is that prescribers consider shortening duration of therapy or dose of medication. The effects of PPI on vitamin B12 and iron absorption are mild, and are generally of no clinical significance. A vitamin B12 level can be checked periodically in those on long-term therapy, however.
It has recently been found that PPI use has also been linked to chronic kidney disease (CKD). This study, however, is only observational, and does not show causality. The incidence of CKD in people taking or not taking PPIs was studied, and it was found that the risk for CKD in users of PPIs versus non-users was higher in users.
Recently, an association between PPI use and dementia in the elderly has been found. These studies did not control for any other lifestyle factors or conditions that could have predisposed individuals to dementia, rather than actual PPI use. Again, only an association was seen and not causation. In other words, the study did not show that PPI use caused dementia. Rather, those with dementia were noted to be taking PPIs.
More studies are needed regarding PPIs and their safety. Currently, the American Gastroenterology Association (AGA) has found insufficient evidence to recommend for or against bone density scans, testing for vitamin or nutrient levels, calcium or magnesium supplementation, or any other screening test or routine precaution for those taking PPIs. These medications remain safe and well tolerated in the long-term. If taken for a long period of time, stopping these medications could result in harmful rebound excess stomach acid secretion. Therefore, PPIs should be slowly tapered by direction of your physician, rather than stopping them suddenly on your own.
Overall, PPIs are very safe and effective. However, given the potential for adverse side effects, it is important that you take these medications under the care of a physician. Your doctor should know whether the benefits to your health of taking PPIs outweigh any potential risks.